You have likely been prescribed antibiotics a number of times for various bacterial infections. Antibacterial course can eliminate the bacteria from your body and can restore your health.
These are powerful drugs; there is no doubt about that. But their potency can also be the cause of various negative effects on your body.
While the antibiotics kill the bacteria present in your body – they kill both good and bad bacteria. They also contain strong chemicals which can wreck havoc on your system.
This is why, a lot of people experience side effects when they take a course of antibiotics.
It maybe avoidable in some cases but you need to take antibiotics in case you are dealing with a severe bout of infection or illness. In such unavoidable cases, you do not necessarily have to suffer through the side effects.
Here are certain things you can try out that can help reduce or even eliminate the side effects of antibiotics:
Intake of antibiotics can often result in disrupted bowel movement, leading to constipation. Antibiotics destroy both the good and bad bacteria in the gut which causes problems relating to waste management.
To deal with antibiotic related constipation, increase your intake of pro – biotic foods like yogurt, kefir milk, buttermilk etc. These foods should be taken during and after the antibiotic course, to be effective.
Pro – biotic food helps re – introduce the diversity of bacteria in your gut, leading to normal bowel movements after the course.
2. Nausea and Vomiting
Nausea and vomiting are another side effect of taking an antibiotic course. Different people have different reactions to antibiotics. Some only feel nauseous; others feel the need to throw up after taking the medicine.
But there is a way to deal with the nausea and vomiting so that you are able to keep on taking the medicine you require to restore your body’s health.
Taking pro – biotic food will help by enhancing the digestion process. Drinking ginger tea is also helpful in settling the stomach.
Check the label to see if the antibiotic should be taken with food or without food and make sure you follow the directions.
Eat small quantities of food and continue to sip liquids. Eat bland foods like dry crackers or plain bread. Try chewing peppermint gum which can help settle your stomach.
As mentioned earlier, different people react differently to antibiotics. There are also various antibiotics that cause a number of side effects.
Like constipation, diarrhea is caused by lack of diversity in the gut or due to the elimination of good bacteria along with the bad due to the act of antibiotics.
To heal your gut and stop diarrhea, eat low fiber food such as applesauce, rice and yogurt. Avoid spicy and high fat foods as they can harm your gut. Go for pro – biotic foods as they are beneficial for the gut.
Drowsiness is a common symptom of a variety of medications and can be hurdle in your everyday work routine.
Ask your doctor if it is possible to change the medication or lower the dosage. You can try drinking small amounts of caffeine like coffee or tea. Green tea or herbal teas like ginger tea or rosemary tea is a healthier alternative.
Spend more time outside in the sun and do a lot of physical work like jogging or exercising. Limit or eliminate any alcohol intake. Do not go for over-the-counter medications to keep you awake as they can react with the antibiotics.
5. Mouth Dryness
One of the leading causes of dry mouth is the usage of antibiotics. It is also one of the most common side effects of taking an antibiotic course.
Dry mouth can be particularly uncomfortable and cause pain when eating and swallowing food since it will not be broken down properly.
To counter this side effect, you should keep drinking water frequently, ensuring to carry a water bottle with wherever you go. Suck on sugar-free hard candies, ice chips, or sugar-free popsicles. Chew sugarless gum. These sucking and chewing actions help stimulate saliva flow.
Don’t drink caffeinated beverages or eat salty food – all which contributes to mouth dryness.
Being on an antibiotic course can make your body sensitive to light. This makes light seem brighter to your eyes.
It can also make your skin more susceptible to sunburn. If you feel you are suffering from photosensitivity, avoid going out in the sun.
Even if it is not too bright outside, use sunscreen and wear dark shades to protect your eyes. Wear hat and covered clothes.
Fevers are an extremely side effect of medications including vaccines and antibiotics. It occurs as a response to an allergic reaction or just as a bad side effect.
Most of the time, this fever goes away on its own. You can make an herbal concoction by boiling 20 basil leaves and 1 teaspoon of crushed ginger in a cup of water. Strain it, add a little honey to taste and then drink it once a day.
Ginger tea is another helpful drink for bringing down fever. If you notice rashes along with your fever, you should get in touch with a doctor.
Some medications can disturb your sleeping pattern by inducing drowsiness while others can affect it by not letting you sleep properly.
While not a very common side effect, some antibiotics can cause you to become restless and unable to sleep by causing small hormonal changes.
These side effects often resolve on their own or stop when the antibiotic course is over. To resolve it sooner, you can try drinking herbal concoctions like chamomile tea, sage tea or rooibos tea which are known to induce calm and relax your mind.
You can also try drinking a glass of warm milk before going to bed; almond milk is especially beneficial for such purpose.
9. Allergic Reaction
Allergic reaction is possible with any medication, including antibiotics. Getting an allergic reaction can actually be a serious side effect if you have start getting hives, can’t breathe or there is swelling in your throat, and should be checked by a doctor.
If your allergic reaction is not that serious, you can try out a few tricks. For skin rashes you can apply calamine lotion or a hydrocortisone cream.
You can also try using a cold press and keep away from any irritants that may exacerbate the allergic reaction.
You might sometimes get headaches from taking certain medications when your body takes time to adjust to the new medication.
Usually, these headaches will go away on their own as your body gets used to it. You can also try out other tips to get rid of headaches quickly.
Take a few drops of either peppermint oil or lavender oil, mix it with a little coconut oil and massage it on your forehead. Drink lots of water to keep yourself hydrated.
You can also drink chamomile or ginger tea that will help calm you down and relax your mind, lulling you into sleep.